Alert archive / Indiana / Areal Flood Warnings in 2021
Areal Flood Warning 18, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Aug 25, 2021, 4:02 PM EDT for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 25, 2021, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1708 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted.
352
WGUS43 KIND 252002
FLWIND
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
402 PM EDT Wed Aug 25 2021
INC027-055-083-153-252300-
/O.NEW.KIND.FA.W.0018.210825T2002Z-210825T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Greene IN-Knox IN-Sullivan IN-
402 PM EDT Wed Aug 25 2021
The National Weather Service in Indianapolis has issued a
* Flood Warning for...
Northwestern Daviess County in southwestern Indiana...
Western Greene County in southwestern Indiana...
Northeastern Knox County in southwestern Indiana...
Southeastern Sullivan County in southwestern Indiana...
* Until 700 PM EDT.
* At 402 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 1 and 3 inches of rain have fallen.
* Some locations that will experience flooding include...
Linton, Sullivan, Jasonville, Dugger, Lyons, Carlisle, Elnora,
Plainville, Sandborn, Switz City, Pleasantville, Vicksburg and
Paxton.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3894 8740 3910 8750 3919 8724 3918 8724
3917 8724 3917 8723 3917 8719 3903 8696
3878 8717
$$
KHWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Aug 25, 2:56 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 25, 2:56 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 256 PM EDT Wed Aug 25 2021 .Mesoscale Update... Issued at 254 PM EDT Wed Aug 25 2021 Latest radar imagery shows that the storms continue to push south into the LMK forecast area and portions of the far southwestern counties where instability is greatest. The cloud cover across central Indiana has kept temperatures much cooler than initially expected and prevented heat indices from reaching 100 in areas outside of the far western portions of the state. Those areas continue to have the risk for isolated to scattered convection later today with latest model soundings showing 2000-3000 J/kg of available CAPE. Focus for the next couple of hours will be across the Martin, Daviess, Knox, and Sullivan county area where the outflow boundaries continue to interact with that warm and unstable airmass. At times the weak steering flow has been parallel to the outflow boundary which has led to the storms back-building or becoming stationary which may continue to be a risk across this area and result in isolated flooding. && .Short Term...(This evening through Thursday night) Issued at 254 PM EDT Wed Aug 25 2021 Tonight. Thunderstorm chances will continue into the early overnight hours with low confidence on any location with a lot of uncertainty as to how the mesoscale conditions will revolve over the rest of today. The latest thoughts are that the outflow boundaries currently pushing through will not be as much of an influence tonight as they will be through the rest of today and rather that things will be influence more by a weak MCV across eastern Illinois which will move into northern Illinois late today before possibly intimating convection that would impact north central Indiana tonight. This threat remains quite conditional with conditions needing to line up just right for this solution to occur. With the lack of instability and weak shear, not expecting any severe weather to occur, but can't rule out an isolated stronger wind gust. Depending on how much the clouds clear, there may be some areas of fog and possibly dense fog, but with the relatively higher surface winds, coverage will be limited. Tomorrow and Tomorrow Night. During the daytime hours tomorrow, another hot and humid day is expected, but not quite as warm as today would have been if the storms had not brought cooler weather. The larger pattern remains quite zonal with the bulk of the jet stream far well into Southern Canada. Much of the local weather then continues to be driven by mesoscale factors and the weak boundaries put off by convection. Current thoughts for the day are that much of it should be quiet, but overnight storms may help initiate additional development across southern Indiana late morning into the afternoon much like it did today but further north. Isolated pockets of diurnally driven convection is also possible through the latter portions of the day.The best instability remains to the west as a result of the better lapse rates from cooler temperatures aloft. Expect highs near 90 with heat indices near 100 in areas that see no rain tomorrow. Much of the same is then expected tomorrow night with the bulk of any precipitation north of central Indiana. && .Long Term...(Friday through Wednesday) Issued at 254 PM EDT Wed Aug 25 2021 ...Extended begins hot and humid but changes are coming with increased chances of precipitation... Main features in the extended periods will be a pattern shift, unfortunately timing will be the greatest challenge at this range. The other is a possible tropical system entering the Gulf of Mexico, which could offer some additional precipitation chances for the final periods of the current extended. Broad ridging will begin to drift east by the weekend, allowing the large area of abnormally warm air to shift with it. This will allow a boundary to sag south from the upper midwest and with return flow moisture from the Southeast CONUS ridge shuttering Gulf Moisture north, expect an activation to this boundary Fri afternoon through likely much of the extended periods. Friday/Saturday: Ensembles continue to be in solid agreement with the 500mb ridge drifting east from the Ohio Valley and Tennessee Valley to the Southeast CONUS and likely becoming centered just offshore of the Carolinas late Sat. This will allow southerly return flow moisture from the Gulf of Mexico, which will also begin to pump up low-level moisture. While atmospheric moisture may be on the rise, so will cloud cover along with precipitation chances, but that likely may not occur until the second half of the weekend with lingering diffluent mid-levels. The thermal ridge will remain over the area Fri/Sat, which will keep temps still in the low 90s and apparent temps likely in the upper 90s to around 100 degrees, but cloud cover could rapidly modify this as will precipitation. So it is plausible that temps could be several degrees lower, despite higher moisture values. Sunday/Monday: The return flow will become more noticeable Sun into Mon with a mid-lvl trough axis progged to begin a southerly push from the High Plains. There is some divergence amongst solutions for the Sun ngt/Mon timeframe with respect to an upper Great Lakes shortwave lifting north; however, this should push a boundary south and become quasi-stationary Mon across the Ohio Valley. Simultaneously a tropical system will be entering the Gulf of Mexico. With the Western Gulf of Mexico low/mid lvl flow still influenced from return flow and the Southeast Ridge, this could help to further activate precip chances heading into early next week at least for the Tenn Valley and perhaps further north as well. The other side of this will be increased cloud cover and likely more tempered sensible surface temps in the mid/upr 80s. Tuesday/Wednesday: Ensembles maintain some good agreement with minimal spread with the longwave pattern and another trough digging into the Pac-NW, with a downstream ridge returning to the High Plains. The question will be what influence this will play for the possible departing trough over the Ohio Valley along with any tropical remnants that could be meandering north/northeast through the Tenn Valley. Coriolis force will likely be pulling this system further north in the latitudes and begin to turn it northeast, but trying to place a footprint on the precip coverage at this range is tough with so many variables remaining. && .Aviation...(18Z TAF Issuance) Issued at 106 PM EDT Wed Aug 25 2021 IMPACTS: -Convection over the next few hours may lead to brief restrictions at BMG. Additional convection possible, but unlikely later today and tonight. -MVFR to IFR vsby restrictions from 10Z to 13Z tomorrow from patchy fog. -Variable winds expected during storms, but generally southerly at 5- 10kts. DISCUSSION: An area of showers and storms continues to move through Indiana with rain ongoing at BMG. Expect that the current coverage of showers and storms will continue to decrease with low confidence in chances later today. Will likely have to address any pop up shower or storms with an amendment vs having any discrete mention. VFR vsby and cigs expected outside of convection other than a brief period of fog tomorrow morning with best chances at LAF and IND. Winds will generally be southerly at 5-10kts with brief northerly winds in convection over the next few hours. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ021-028-029-031- 035-043-051-060-067>069. && Mesoscale...White Short Term...White Long Term...Beach Aviation...White
Hazardous weather outlook, Aug 25, 3:07 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 307 PM EDT Wed Aug 25 2021 INZ021-028>031-035>049-051>057-060>065-067>072-261915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 307 PM EDT Wed Aug 25 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the rest of the day and through the overnight hours. Severe weather is not expected, but a few stronger storms may occur. Heat index values will reach between 100 and 105 this afternoon across far western Indiana. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered showers and storms are possible at times from Thursday through Tuesday, especially during the afternoon and evening hours. Organized severe storms do not appear likely at this time, but lightning is a threat with any thunderstorm. Heavy downpours and localized flooding will also be possible. Afternoon heat index values as high as 100 to 105 degrees can be expected across portions of central Indiana Thursday and perhaps Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 25, 1:33 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HEAVY RAIN 5 W GREENWOOD 39.62N 86.21W
08/25/2021 M1.31 INCH JOHNSON IN TRAINED SPOTTER
THIS AMOUNT FELL NEAR MORGANTOWN AND SMITH
VALLEY IN JUST OVER ONE HOUR.
&&
BHLocal storm report, Aug 25, 1:43 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
143 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HEAVY RAIN PLAINFIELD 39.70N 86.39W
08/25/2021 E4.00 INCH HENDRICKS IN PUBLIC
LOCATION APPROXIMATED.
&&
BHSpecial weather statement, Aug 25, 2:00 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
200 PM EDT Wed Aug 25 2021
INZ070-071-251830-
Lawrence IN-Jackson IN-
200 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of Lawrence and
southwestern Jackson Counties through 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Lawrence and
southwestern Jackson Counties, including the following locations...
Medora, Heltonville, Norman, Avoca, Pleasant View, Spring Mill State
Park, Mitchell, Oolitic, Tunnelton and Kurtz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 8657 3899 8658 3899 8645 3896 8620
3876 8612 3877 8617 3878 8618 3878 8620
3877 8622 3878 8623 3877 8624 3876 8626
3877 8626 3877 8628 3874 8629 3873 8631
3869 8631 3869 8641
TIME...MOT...LOC 1759Z 332DEG 24KT 3886 8641
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AU/AWSpecial weather statement, Aug 25, 2:29 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
229 PM EDT Wed Aug 25 2021
INZ061-069-070-251900-
Martin IN-Lawrence IN-Greene IN-
229 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of eastern Martin,
southeastern Greene and Lawrence Counties through 300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bedford, moving south at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Martin,
southeastern Greene and Lawrence Counties, including the following
locations... Williams, Avoca, Spring Mill State Park, Mitchell,
Indian Springs, Oolitic, Silverville, Huron, Tunnelton and Owensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3901 8683 3885 8631 3880 8627 3876 8628
3875 8628 3874 8629 3873 8631 3869 8631
3869 8668 3853 8668 3853 8672 3854 8672
TIME...MOT...LOC 1829Z 352DEG 27KT 3883 8671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AU/AWSpecial weather statement, Aug 25, 3:03 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
303 PM EDT Wed Aug 25 2021
INZ069-070-251930-
Martin IN-Lawrence IN-
303 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of eastern Martin and
southwestern Lawrence Counties through 330 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Shoals, or 11 miles southwest of Bedford, moving
south at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Martin and
southwestern Lawrence Counties, including the following locations...
Huron, Williams, Indian Springs and Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3881 8681 3888 8656 3869 8647 3869 8668
3853 8668 3853 8674
TIME...MOT...LOC 1902Z 343DEG 20KT 3876 8666
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AU/AWLocal storm report, Aug 25, 3:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HEAVY RAIN 2 WNW GOSPORT 39.36N 86.69W
08/25/2021 M3.00 INCH OWEN IN PUBLIC
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:54 PM EDT | Special Weather Statement | IND | Fountain, Warren | 36 min |
| Aug 25, 10:58 AM EDT | Special Weather Statement | IND | Marion | 32 min |
| Aug 25, 11:00 AM EDT | Special Weather Statement | IND | Morgan | 30 min |
| Aug 25, 11:10 AM EDT | Areal Flood Warning | IND | Putnam | 3 hr |
| Aug 25, 11:19 AM EDT | Special Weather Statement | IND | Marion | 26 min |
| Aug 25, 11:27 AM EDT | Special Weather Statement | IND | Hendricks | 18 min |
| Aug 25, 11:41 AM EDT | Special Weather Statement | IND | Hendricks | 19 min |
| Aug 25, 11:45 AM EDT | Severe Thunderstorm Warning | IND | Hendricks | 30 min |
| Aug 25, 11:49 AM EDT | Special Weather Statement | IND | Johnson | 26 min |
| Aug 25, 11:56 AM EDT | Flash Flood Warning | IND | Hendricks, Marion | 4 hr |
| Aug 25, 12:05 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan, Shelby | 25 min |
| Aug 25, 12:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Shelby | 36 min |
| Aug 25, 2:00 PM EDT | Special Weather Statement | IND | Lawrence | 30 min |
| Aug 25, 2:08 PM EDT | Areal Flood Warning | IND | Owen, Putnam | 3 hr |
| Aug 25, 2:29 PM EDT | Special Weather Statement | IND | Lawrence | 31 min |
| Aug 25, 3:03 PM EDT | Special Weather Statement | IND | Martin | 27 min |
| Aug 25, 4:29 PM EDT | Special Weather Statement | IND | Sullivan | 31 min |
Nearby
Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.